Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS North Platte, NE

April 20, 2004Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2004, 2:23 PM MDT for Cherry County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 2:23 PM MDT (20:23 UTC)
Expired
Apr 20, 2004, 2:45 PM MDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-304 m²/s²
0-3 km storm-relative helicity
-332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KLBF 202023
SVRLBF
NEC031-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 345 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VALENTINE...OR ABOUT OVER VALENTINE...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTHWEST OF SPARKS AROUND 335 PM CDT

AT 315 PM CDTHAIL UP TO 7/8 INCH IN DIAMETER HAS BEEN REPORTED IN 
VALENTINE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4299 10055 4283 10065 4264 10020 4299 10019

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:41 AM MDT, 12 hours 42 minutes earlier.

Area forecast discussion, Apr 20, 1:41 AM MDT, 12 hours 42 minutes before
AREA FORECAST DISCUSSION-CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CDT TUE APR 20 2004

...FORECAST CHALLENGE WILL BE ON PRECIP THROUGHOUT THE FORECAST
PERIOD...

.NEAR TERM...SHRA AND TSRA WILL CONTINUE TO BE POSSIBLE OVER THE
NESTRN ZONES TODAY AS THIS WRAPS AROUND THE SFC LOW MOVING SOUTHEAST
OUT OF SD. AN ISOLATED SEVERE STORM MAY BE POSSIBLE EARLY AS THE
S/W MOVES THROUGH AND STEEP MIDLEVEL LAPSE RATES DEVELOP. NW FLOW
WILL QUICKLY SET UP OVER THE AREA THIS AFTERNOON THEN TRANSITIONING
TO ZONAL FLOW BY MIDDAY WEDNESDAY. GULF BEGINS TO OPEN UP AGAIN AND
LL MOISTURE WILL BEGIN TO REPLENISH ITSELF LATE WEDNESDAY. FIRST
PIECE OF ENERGY FROM THE SYSTEM THAT WILL BRING A GOOD SHOT OF PRECIP
TO THE AREA LATER THIS WEEK MOVES THROUGH. DECENT LIFT...DIVERGENCE
ALOFT AND POSSIBLY THE LEFT ENTRANCE REGION TO THE JET WILL ALLOW
SHRA TO DEVELOP LATE WEDNESDAY. LIGHT SHRA SHOULD CONTINUE THROUGH
THE NIGHT UNTIL MAIN SYSTEM FINALLY BEGINS TO AFFECT THE CWA.

UPPER LOW MOVING SOUTHEAST OUT OF CANADA WILL BE THE SYSTEM THAT
BRINGS THE MUCH NEEDED PRECIP TO THE AREA. ETA IS A LITTLE FASTER AND
NOT AS FAR SOUTH AS THE GFS. ETA AND CAN AGREE WITH PLACEMENT OF
UPPER LOW BY 84 HRS OVER WSTRN KS/NE. THIS HAS BEEN CONSISTENT THE
LAST COUPLE OF DAYS. GFS HAS BEEN CONSISTENT TOO BUT IS SLOWER
AND FURTHER SOUTH. GFS AND ETA ARE SIMILAR THROUGH 60 HRS THEN THE
GFS DIGS THE SYSTEM MUCH FURTHER SOUTH BY 84 HRS. WITH THIS...FEELING
IS THAT THE GFS IS THE OUTLIER AND THE ETA AND CAN WILL WEIGH HEAVILY
ON THE FORECAST THROUGH 84 HRS THEN WILL SLOWLY TRY TO BLEND IN WHAT
THE GFS SHOWS PAST THAT. PRECIP WILL HAVE ALREADY BEGUN AS UPPER LOW
CONTINUES TO MOVE INTO CO AND THEN KS BY 84 HRS. WILL LOWER HIGHS A
GOOD BIT THURSDAY AND FRIDAY AS CLOUDS AND RAIN SHOULD KEEP US COOLER
THAN PREVIOUSLY FORECASTED. HAVE RAISED POPS TO LIKELY FOR THURSDAY
AFTERNOON THROUGH FRIDAY MORNING FOR THE ESTRN 2/3RDS OF THE CWA.
CONFIDENCE IS RELATIVELY HIGH THAT A DECENT SHOT OF PRECIPITATION
WILL OCCUR BUT TIMING IS NOT AS GFS AND ETA STILL NOT IN TOTAL
AGREEMENT.

.LONG TERM...SHRA WILL BEGIN TO TAPER OFF WEST TO EAST EARLY
SATURDAY AND BY THE END OF THE DAY BE OUT OF THE CWA AS THE UPPER
LOW LIFTS TO THE NORTHEAST. NW FLOW WILL SET UP AND AS PREVIOUS
FORECAST MENTIONED ANOTHER S/W DROPS THROUGH MIDDAY SUNDAY. SECOND
RUN IN A ROW THAT HAS SHOWN THIS SO WILL CONTINUE TO HOLD POPS IN
FOR SUNDAY. AFTER THAT NW FLOW TAKES CONTROL OF THE WEATHER FOR THE
REMAINDER OF THE FORECAST AND A DRY FORECAST LOOKS PROBABLE.
CURRENT FORECAST HIT THIS HEAD ON SO NO CHANGES MADE TO SUNDAY
THROUGH TUESDAY.

&&

.SYNOPSIS...00z SFC ANALYSIS SHOW WARM FRONT LIFTING NWRD AND INTO
CNTRL KS. SFC IS LOCATED OVER WSTRN NM. BEST LL MOISTURE IS SOUTH
OF THE WARM FRONT WITH DEWPOINTS IN THE MID 60S WHILE NORTH OF IT IS
IN THE MID 30S TO LOWER 40S. 00Z H5 ANALYSIS HAS S/W OVER WSTRN CO
WITH A BAROTROPIC ATMOSPHERE OVER THE CNTRL CONUS. WV SHOWED A GOOD
BAROCLINIC LEAF AT 22Z OVER ESTRN NM WHICH MATURED NICELY AS IT
MOVED INTO THE NESTRN TX PANHANDLE. REGIONAL MOSAIC AT 03Z SHOWED A
FEW GOOD SHRA AND TSRA OVER THE PANHANDLE AND THESE WILL BE MOVING
INTO THE CWA WITHIN THE NEXT 2 HOURS. BY 07Z A GOOD LINE OF SHRA AND
TSRA IS MOVING THROUGH WSTRN NE AND A FEW TSRA HAVE NOW DEVELOPED
IN FRONT OF THE LINE WITH ONE TSRA HAVING ALREADY MOVED OVER KLBF.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAB
Hazardous weather outlook, Apr 20, 9:00 AM MDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 AM CDT TUE APR 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1000 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) FOR AREAS
SOUTH OF HIGHWAY 2 AND WEST OF A LINE FROM MULLEN IN HOOKER
COUNTY...TO NORTH PLATTE...TO EUSTIS IN FRONTIER COUNTY. MOSTLY
SUNNY SKIES WILL PREVAIL TODAY ACROSS THE OUTLOOK...HOWEVER
AFTERNOON HEATING WILL CAUSE SOME INSTABILITY TO EXIST EAST OF A
SPRINGVIEW TO BURWELL LINE. IN THIS AREA...A FEW SHOWERS AND
THUNDERSTORMS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY
AFTERNOON IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING
SOUTH FROM THE NORTHERN ROCKIES. AN UNSETTLED WEATHER PATTERN WILL
PERSIST THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THURSDAY
AND THURSDAY NIGHT. SHOWERS MAY PERSIST INTO SATURDAY BEFORE THE
SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:46 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha44 min
Apr 20, 3:33 PM MDTSevere Thunderstorm WarningLBFKeya Paha42 min
Apr 20, 3:39 PM MDTSevere Thunderstorm WarningLBFKeya Paha36 min
Apr 20, 3:49 PM MDTSevere Thunderstorm WarningLBFHolt, Rock41 min
Apr 20, 4:29 PM MDTSevere Thunderstorm WarningLBFHolt46 min
Apr 20, 5:04 PM MDTTornado WarningLBFHolt26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.